Georgia, 2009

Tornado and Hail in Georgia, April 13, 2009

April 13, 2009 · NWS JAX · 18 events in 8 counties and zones

An upper level short wave and surface squall line moved across the Weather Forecast Office Jacksonville area of responsibility during the afternoon and evening of April 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level short wave and surface squall line moved across the Weather Forecast Office Jacksonville area of responsibility during the afternoon and evening of April 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 13, 7:45 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 13, 7:45 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 AM EDT MON APR 13 2009

...RISK OF STRONG/SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON
THROUGH TONIGHT...

.UPDATE...NOT PLANNING ON SIG CHANGES IN UPDATE. W GA/SE AL SQUALL
LINE WILL MAKE GRADUAL EASTWARD PROGRESS TODAY...POTENTIALLY
AFFECTING OUR WRN COUNTIES IN SE GA DURING THE MID/LATE AFTN.
ANOTHER SIGNIFICANT...ALBEIT CONDITIONAL...THREAT OF STRONG/
SEVERE T-STORMS WILL EXIST ACROSS THE CTRL/ERN PART OF OUR FORCAST
AREA DURING THE 3PM-9PM TIMEFRAME. MODEL GUIDANCE SHOWS THE
DEVELOPMENT OF A N-S ORIENTED SURFACE CONFLUENT ZONE ACROSS THE
CENTRAL PART OF THE PENINSULA...WITH SSE WINDS TO THE E AND SSW
WINDS TO THE W...BENEATH INCREASINGLY DIFFLUENT UPPER-LEVEL FLOW.

FAIRLY STABLE CONDITIONS THROUGH MIDDAY WITH WEAK SUBSIDENCE
AND DWPTS IN THE LWR 60S MAINTAINING A 700MB CAPPING INVERSION...
ALTHOUGH 12Z SOUNDINGS SHOW IT HAS WEAKENED A LITTLE OVERNIGHT
ACRS NRN FL (WHILE STRENGTHENING ACRS CTRL FL). HOWEVER...LATER IN
THE AFTERNOON...WEAK LIFT COMBINED WITH RISE OF SFC DWPTS TO MID 60S
AND SOME HEATING GETTING TEMPS TO NEAR 80 DEGREES...MAY BE ENOUGH TO
BREAK CAP. AT THE SAME TIME LOW-LEVEL SHEAR INCREASES AS LOW-LEVEL
JET MOVES OVER REGION. 12Z TAE SOUNDING ALREADY SHOWS A STRONGLY
SHEARED ENVIRONMENT. 0-3KM SRH VALUES WILL INCREASE TO 300-400 ACRS
FORECAST AREA BY LATE AFTN. IF CAP WEAKENS ENOUGH AND LLVL
CONVERGENCE IS SUFFICIENT TO INITIATE DEEP CONVECTION...WOULD EXPECT
TO SEE A FEW DISCRETE SUPERCELLS WITH POTENTIAL FOR LARGE HAIL AND
POSSIBLY TORNADOES. GREATEST THREAT OF THIS IS IN THE 3PM-9PM
TIMEFRAME BEFORE SOME DIURNAL COOLING ALONG WITH VEERING SFC FLOW
OCCUR AND FOCUS TURNS TO MORE LINEAR ACTIVITY MOVING IN FROM THE
WEST WITH DAMAGING WIND THREAT.

WILL INCLUDE SEVERE T-STORM MENTION IN ALL AREAS FOR THIS AFTN
AND TNGT IN UPDATE.

&&

.AVIATION...
WIDESPREAD STRATO-CU DECK HAS DEVELOPED WITH BKN 2500-4000 FT
CEILINGS ACRS THE REGION IN ASSOC WITH THE WARM FRONTAL BOUNDARY.
THESE WILL CONTINUE THROUGH THE MORNING HOURS BEFORE SCATTERING OUT
IN THE AFTERNOON IN THE WARM SECTOR. WILL ADD VCTS FOR KGNV AFTER
21Z...AND AFTER 23Z FOR KJAX DUE TO THREAT FOR SCATTERED LATE
DAY THUNDERSTORMS. ENVIRONMENT WILL BE FAVORABLE FOR SEVERE
T-STORM DEVELOPMENT WHEN/WHERE T-STORMS ARE ABLE TO FORM.

&&

.MARINE...
SHARP INCREASE IN SELY WINDS THIS MORNING AS WARM FRONT LIFTS
NORTHWARD INTO THE COASTAL WATERS WITH 15-20G25 KNOTS AND HAVE
POSTED SMALL CRAFT ADVISORIES FOR NEARSHORE AND OFFSHORE WATERS.
STRONG SLY WINDS WILL CONTINUE TONIGHT AND SHIFT SW AHEAD OF THE
FRONT ON TUESDAY. OFFSHORE WINDS ARE EXPECTED BEHIND THE FRONT
TUESDAY NIGHT AND WILL DECREASE AS HIGH PRESSURE BUILDS OVER THE
REGION. NORTHEAST SURGE OF WINDS IS EXPECTED ON THE BACK SIDE OF THE
HIGH PRESSURE BY FRIDAY WITH SMALL CRAFT ADVISORY CONDITIONS ONCE
AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  77  61  77  47 /  60  70  50  10
SSI  73  64  78  54 /  50  70  60  10
JAX  79  64  80  52 /  50  60  70  10
SGJ  79  66  80  57 /  40  50  60  10
GNV  83  65  80  52 /  50  60  70  10
OCF  85  66  79  55 /  50  50  70  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR DUVAL-FLAGLER-NASSAU-ST JOHNS.

GA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR COASTAL CAMDEN-COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
     TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
     FL OUT 20 NM.

&&

WOLF
Hazardous weather outlook, Apr 13, 11:49 AM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1249 PM EDT MON APR 13 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141045-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1249 PM EDT MON APR 13 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND MOST OF
NORTHEAST FLORIDA THROUGH 7 PM...

...FLOOD WARNINGS REMAIN IN EFFECT FOR VARIOUS RIVERS ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE LATE
MONDAY AFTERNOON THROUGH TUESDAY MORNING...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON AND BECOME NUMEROUS TONIGHT INTO TUESDAY MORNING.
SOME STORMS MAY BE SEVERE AND COULD POSSIBLY PRODUCE HAIL AND
ISOLATED TORNADOES LATE THIS AFTERNOON INTO EARLY TUESDAY.

PERIODS OF HEAVY RAINFALL MAY ACCOMPANY THIS SYSTEM WHICH COULD
AGGRAVATE THE FLOODING SITUATION ACROSS SOUTHEAST GEORGIA AND THE
SUWANNEE RIVER VALLEY OF NORTH FLORIDA. RAINFALL AMOUNTS OF
1 TO 2 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THE EXACT INTENSITY AND LOCATION OF THE HEAVIEST RAINFALL REMAINS
UNCERTAIN AND RESIDENTS ACROSS THE AREA ARE URGED TO MONITOR THE
LATEST FORECASTS AND RIVER FLOOD PRODUCTS.

SIGNIFICANT RISES WILL CONTINUE ON THE SANTA FE RIVER AT BOTH THREE
RIVERS ESTATES AND HILDRETH. PLEASE REFER TO THE LATEST RIVER FLOOD
PRODUCTS FOR COMPLETE DETAILS.

DUE TO INCREASING SOUTHEAST WINDS AND LINGERING SWELLS...THERE IS
A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. REFER TO THE
SURF ZONE FORECAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN INCREASING ONSHORE FLOW AND NORTHEAST SWELLS WILL LIKELY
ELEVATE THE RISK OF RIP CURRENTS FROM THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/MKT

In the hours before

Special weather statement, Apr 13, 11:39 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1239 PM EDT MON APR 13 2009

GAZ132-133-131730-
COFFEE-JEFF DAVIS-
1239 PM EDT MON APR 13 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE
AND WESTERN JEFF DAVIS COUNTIES FOR STRONG WINDS VALID UNTIL 130 PM
EDT...

AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSE THUNDERSTORM WITH A HISTORY OF DAMAGE THAT...IF IT HOLDS
TOGETHER...WILL TRACK ACROSS JEFF DAVIS AND FAR NORTHERN COFFEE
COUNTIES AFTER 1 PM.  IF THIS STORM MAINTAINS INTENSITY...A WARNING
WILL BE ISSUED. PEOPLE IN NORTHERN COFFEE COUNTY AND JEFF DAVIS
COUNTY NEED TO BE ON THE ALERT FOR THE APPROACH OF THREATENING
WEATHER CONDITIONS...AND BE PREPARED TO MOVE TO SHELTER IF A WARNING
IS ISSUED.

A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3167 8261 3164 8302 3167 8300 3178 8299
      3179 8295 3179 8287 3181 8284 3181 8282
      3185 8279 3186 8277 3188 8274 3194 8261
      3195 8256
TIME...MOT...LOC 1637Z 260DEG 31KT 3168 8329

WOLF

The radar

The Robins AFB radar (KJGX), 115 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
April 13, 12:25 PM EST to 12:29 PM EST
Where
Jeff Davis County, 0.37 mi SSE of Hazelhurst to 0.47 mi SE of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.865, -82.598

Law enforcement reported two trees down in Hazlehurst, one down on Latimer street and a second down on Sycamore Street.

Hail, Jeff Davis

When
April 13, 12:35 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.870, -82.600

Penny size hail was reported by a ham radio operator in Hazlehurst.

Thunderstorm Wind, Appling

When
April 13, 1:00 PM EST
Where
Appling County, 3.65 mi NNE of Prentiss
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.850, -82.380

Thunderstorm winds blew down several trees along Sellers Road.

Thunderstorm Wind, Atkinson

When
April 13, 1:35 PM EST
Where
Atkinson County, 0.69 mi N of Willacoochee
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
31.340, -83.050

The Atkinson County Road Department reported trees and power lines down in Withlacoochee and the northern end of the county near the Coffee County line due to thunderstorm winds.

Tornado, Appling

When
April 13, 1:40 PM EST to 1:50 PM EST
Where
Appling County, 3.48 mi SW of Baxley Muni Arpt to 1.38 mi WSW of Elliot
Rating
EF0
Path length
5.54 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
31.692, -82.429

Emergency Management confirmed an EF-0 tornado touchdown from about 6 miles south-southwest Baxley to about 3 miles south-southeast of Baxley. More specifically the path extended from Lamar Black Road off U.S. Highway 1 east-northeast to Hutchinson Road near Highway 15 this was about 5 miles in length and very narrow. Most of the damage was to trees but a home porch was also damaged. Nickel size hail was also reported.

Hail, Appling

When
April 13, 1:48 PM EST to 1:50 PM EST
Where
Appling County, 1.43 mi WSW of Elliot
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.724, -82.343

Nickel sized hail reported.

Thunderstorm Wind, Coffee

When
April 13, 1:48 PM EST
Where
Coffee County, 0.59 mi E of Nicholls
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.520, -82.640

Trees and power lines were reported down across Coffee County...including along Alma Avenue in Nicholls.

Hail, Wayne

When
April 13, 2:18 PM EST
Where
Wayne County, 2.83 mi NNE of Brentwood
Measured
1 in hail
Reported by
Public
Coordinates
31.740, -82.110

Penny to quarter size hail was reported in northwest Wayne County.

Hail, Clinch

When
April 13, 3:17 PM EST
Where
Clinch County, 5.86 mi SW of Midway
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.920, -82.750

Tri County 911 reported penny and dime size hail along Highway 441.

Thunderstorm Wind, Charlton

When
April 13, 4:00 PM EST to 4:05 PM EST
Where
Charlton County, 0.69 mi N of Winokur
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.040, -82.020

Law Enforcement reported trees and power lines down in the Winokur area off Highway 301.

Hail, Charlton

When
April 13, 4:40 PM EST
Where
Charlton County, Folkston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.830, -82.020

One inch hail was reported.

Hail, Charlton

When
April 13, 4:43 PM EST
Where
Charlton County, 1.91 mi ESE of Homeland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.840, -81.990

Hail ranging in size from marble to half dollars was reported in the Camp Pinkney community.

Hail, Camden

When
April 13, 4:55 PM EST
Where
Camden County, 0.59 mi W of Harriets Bluff
Measured
0.75 in hail
Reported by
Public
Coordinates
30.870, -81.590

The public reported penny size hail and debris on the highway along Interstate 95 southbound.

Thunderstorm Wind, Camden

When
April 13, 4:55 PM EST
Where
Camden County, 0.69 mi S of White Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.020, -81.720

Public report of heavy debris along Interstate 95.

Hail, Camden

When
April 13, 5:05 PM EST
Where
Camden County, 2.25 mi SE of Seals
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.850, -81.670

Emergency Management reported golf ball sized hail along Interstate 95 near Harriets Bluff Road.

Hail, Camden

When
April 13, 5:10 PM EST
Where
Camden County, 5.87 mi NE of Harriets Bluff
Measured
1.75 in hail
Reported by
Public
Coordinates
30.930, -81.510

A retired National Weather Service employee reported hail up to the size of golf balls.

Hail, Camden

When
April 13, 5:10 PM EST
Where
Camden County, 0.59 mi W of Harriets Bluff
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.870, -81.590

The public reported heavy rain...strong winds and golf ball size hail that changed to quarter size hail during the call.

Hail, Camden

When
April 13, 5:50 PM EST
Where
Camden County, 1.91 mi ESE of Tarboro
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.010, -81.770

Emergency Management reported nickel sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162529, 162539, 162540, 162541, 162537, 162538, 162542, 162543, 162544, 162545, 162547, 162548, 162549, 162550, 162551, 162552, 162553, 162534.